Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 61, NWS Columbia, SC

May 6, 2003McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 6, 2003, 2:55 PM EDT for McCormick County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 2:55 PM EDT (18:55 UTC)
Expired
May 6, 2003, 3:45 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County McCormick County, SC

The radar

The Greer radar (KGSP), 95 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS52 KCAE 061855
SVRCAE
SCC065-061945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 345 PM EDT.

* AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MOUNT CARMEL..MOVING EAST AT 50 MPH.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED 
WARNING.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND LARGE 
HAIL.

LAT...LON 3418 8254 3401 8260 3389 8216 3396 8210

MWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:08 PM EDT, 47 minutes earlier.

Area forecast discussion, May 6, 2:08 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT TUE MAY 6 2003

THE MAIN FORECAST PROBLEM WILL BE A CONTINUED THREAT OF SEVERE
THUNDERSTORMS AND FLOODING TONIGHT. HIGH SHEAR AND MOISTURE...AND
LOW LFC/S PLUS TORNADO WARNINGS BEING ISSUED UPSTREAM IN GEORGIA
SUPPORT A THREAT OF TORNADOES TONIGHT. A TORNADO WATCH WILL LIKELY
BE NEEDED SOON. PRECIPITABLE WATER NEAR 1.7 INCHES AND TRAINING
ALONG THE EAST-WEST FRONT SUPPORTS A FLOOD THREAT ALSO. A FLOOD WATCH
MAY BE NEEDED LATER.

THE ETA SHOWS MORE SURFACE RIDGING FOR WEDNESDAY AND THURSDAY SO
THUNDERSTORMS COVERAGE MAY BE LESS...BUT A CONTINUED STRONG WIND
FIELD AND MODERATE INSTABILITY SUPPORTS A SEVERE WEATHER THREAT.

PLAN TO RAISE THE GUIDANCE POPS TONIGHT BASED ON RADAR TRENDS. WILL
USE THE COOLER GUIDANCE HIGH TEMPERATURES WEDNESDAY AND THURSDAY
BASED ON RECENT VERIFICATION.

EXTENDED...PLAN TO FORECAST CHANCE POPS MONDAY AND SLIGHT CHANCE THE
REST OF THE PERIOD. THE MRF SHOWS A COLD FRONT MOVING INTO THE AREA
MONDAY...OTHERWISE EXPECT SURFACE RIDGING WILL LIMIT COVERAGE.
GENERALLY PLAN TO FOLLOW THE ENSEMBLE MEANS FOR TEMPERATURES AND
POPS.

FCSTID =    5
CAE   68  87  68  89 /  60  50  30  20
AGS   67  88  66  89 /  60  50  30  20
SSC   68  86  68  88 /  60  50  30  20
OGB   69  88  69  89 /  60  50  30  20

.CAE...
GA...NONE.
SC...NONE.

RJL
Hazardous weather outlook, May 6, 4:29 AM EDT, 10 hours 26 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
429 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
MOIST UNSTABLE AIRMASS WILL SET UP OVER THE AREA TODAY. AFTERNOON
AND EVENING THUNDERSTORMS WILL DEVELOP LATER TODAY AND SOME OF THESE
STORMS COULD BECOME SEVERE. WINDS IN EXCESS OF 60 MPH AND DIME SIZE
HAIL COULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JDB

In the hours before

Special weather statement, May 6, 12:22 PM EDT, 2 hours 33 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1222 PM EDT TUE MAY 6 2003

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.

.SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

THE AIRMASS ACROSS CENTRAL SOUTH CAROLINA AND EAST CENTRAL GEORGIA
IS BECOMING MODERATELY UNSTABLE. MOISTURE IN THE GULF COAST REGION
IS SPREADING NORTH INTO THE REGION. THUNDERSTORMS IN NORTH GEORGIA
WILL MOVE EAST-NORTHEAST INTO THE REGION LATE THIS AFTERNOON. AN
UPPER LEVEL DISTURBANCE WILL MOVE OVER THE AREA TONIGHT...SO MORE
THUNDERSTORMS ARE EXPECTED. WITH STRONG VERITICAL SHEAR...SEVERE
THUNDERSTORMS MAY DEVELOP. LARGE HAIL AND DAMAGING WINDS AROUND 60
MPH ARE THE PRIMARY THREATS. HEAVY RAIN WITH LOCAL AMOUNTS AROUND
2.00 INCHES IS ALSO POSSIBLE.

ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE
WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...
OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND
MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.
SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL
LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO
UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME
REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE
OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER.

AWP
Special weather statement, May 6, 1:54 PM EDT, 1 hour 1 minute before
SCZ018-025-GAZ040-063>065-077-062354-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
154 PM EDT TUE MAY 06 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 2 COUNTIES
IN SOUTH CAROLINA:
EDGEFIELD...           MCCORMICK...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...TORNADO WATCH IN EFFECT UNTIL 800 PM...
...INTENSE THUNDERSTORMS APPROACHING CENTRAL SAVANNAH RIVER AREA...

INTENSE THUNDERSTORMS IN NORTH GEORGIA WILL MOVE INTO THE AUGUSTA
REGION AND PIEDMONT OF SOUTH CAROLINA DURING THE LATE AFTERNOON.
THESE STORMS HAVE A HISTORY OF PRODUCING SEVERE WEATHER...DAMAGING
WINDS AND LARGE HAIL. TORNADOES ARE POSSIBLE. STAY TUNED TO NOAA
WEATHER RADIO FOR THE LATEST INFORMATION.

AWP
Special weather statement, May 6, 2:16 PM EDT, 39 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-070016-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT TUE MAY 06 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...TORNADO WATCH IN EFFECT UNTIL 800 PM FOR THE CENTRAL SAVANNAH
RIVER AREA...
...SEVERE THUNDERSTORM THREAT ACROSS THE MIDLANDS INCREASING...

INTENSE THUNDERSTORMS MOVING ACROSS NORTHEAST GEORGIA WILL MOVE INTO
THE CENTRAL SAVANNAH RIVER AREA AND PIEDMONT OF SOUTH CAROLINA THIS
AFTERNOON. THESE STORMS WILL LIKELY MOVE EAST INTO THE MIDLANDS BY
THIS EVENING. THE THUNDERSTORMS HAVE A HISTORY OF PRODUCING
SEVERE WEATHER...TORNADOES ARE POSSIBLE. THIS IS A POTENTIALLY
DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST
INFORMATION.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:23 AM EDTTornado WarningCAEEdgefield22 min
May 6, 1:32 AM EDTTornado WarningCAESaluda28 min
May 6, 2:01 AM EDTFlash Flood WarningCAEEdgefield, McCormick, Saluda4 hr
May 6, 2:09 AM EDTTornado WarningCAELexington36 min
May 6, 2:26 AM EDTTornado WarningCAEAiken49 min
May 6, 2:47 AM EDTSevere Thunderstorm WarningCAELexington43 min
May 6, 3:18 PM EDTTornado WarningCAEMcCormick27 min
May 6, 3:30 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda45 min
May 6, 3:57 PM EDTSevere Thunderstorm WarningCAEMcCormick48 min
May 6, 4:11 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington49 min
May 6, 4:14 PM EDTSevere Thunderstorm WarningCAEEdgefield46 min
May 6, 4:29 PM EDTSevere Thunderstorm WarningCAERichland46 min
May 6, 4:33 PM EDTSevere Thunderstorm WarningCAEAiken42 min
May 6, 4:59 PM EDTSevere Thunderstorm WarningCAELee, Sumter46 min
May 6, 5:14 PM EDTSevere Thunderstorm WarningCAECalhoun46 min
May 6, 5:18 PM EDTSevere Thunderstorm WarningCAEAiken27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.